What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 27, 12:39 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 27, 12:39 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
139 PM EDT Sat Jul 27 2019
.NEAR TERM...(Through Tonight)
Issued at 138 PM EDT Sat Jul 27 2019
...Scattered showers/storms through this evening...
High Impact Weather Potential: Scattered thunderstorms possible
through this evening. Marginal risk for severe storms, primarily
across northern lower.
Pattern synopsis/forecast: This afternoon's composite analysis
reveals vertically stacked low pressure approaching James Bay with
broad troughing extending southward across the northern Great Lakes
region. At the surface, a cold front extends southwestward from
parent low pressure across Ontario into the eastern U.P. back into
central WI/northern IA. Tightening pressure gradient continues this
afternoon with occasionally gusty southerly winds remaining the rule
across northern Michigan. The aforementioned upper trough will cross
into Quebec overnight, dragging the cold front across northern MI
- bringing a return to minimal precipitation chances and lighter
winds heading into Sunday.
Primary forecast concerns/challenges: Scattered thunderstorms,
possibly strong-severe, this afternoon-evening.
Early afternoon shower/storm development along/south of M-72
certainly seems to be in response to an enhanced area of low-level
warm air advection, but also tied to increasing instability given
SPC mesoanalysis suggesting upwards of 1,050-2,000+ J/kg of MLCAPE/
3,000+ J/kg MUCAPE over all of northern lower and the majority of
eastern upper. To this point, ongoing convection has not risen to
severe criteria; however, certainly has included torrential
downpours and vivid lightning, along with some potentially small
hail to around the size of peas. Thunderstorms also developing
across eastern upper have exhibited growth over the last hour or so,
but to this point remain sub-severe.
For the remainder of the afternoon, the threat for an isolated
severe thunderstorm continues across the eastern two-thirds of the
northern lower, and to a lesser extent across northwest lower and
eastern upper Michigan. Given at least moderately sheared westerly
deep layer flow around 30 kts and steep low-level lapse rates, the
potential for a bit of upscale development is certainly possible
through late this afternoon into the early evening - although not a
given by any stretch. The primary threat will continue to be locally
damaging wind gusts, and to a lesser extent, large hail through
sunset before the expectation is for any ongoing storms to gradually
diminish with the loss of daytime heating.
Aforementioned cold front is progged to cross the region overnight
bringing a return to rather tranquil conditions by Sunday morning,
along with lighter winds. Overnight lows expected to range from the
mid-upper 50s north to the low-mid 60s elsewhere.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 318 AM EDT Sat Jul 27 2019
High Impact Weather Potential...There is a possibility of
thunderstorms Sunday night into Monday.
Pattern Synopsis/Forecast...Sunday looks to be a dry day as high
pressure builds into the region. Models are still showing a late
afternoon, early evening threat of thunderstorms moving into the
forecast area. The models show the best convection looks to be with
the trough as it moves through Lake Superior, while the rain in N
Lower looks to be more like a broken line that will move through the
region, similar to tonight's line with general thunderstorms and
some rain showers. ECMWF begins to break the line apart and dissipate
things late in the day, on MOnday. The GFS holds things together a
bit more as another piece of energy rotates into the base of the
shortwave trough. However, by 06z/Tue, ridging begins to nose into
the Upper Great Lakes and the rain stops overnight.
Primary Forecast Concerns...Main concern is the path of the best
convection. The models seem to push everything into Lake Superior,
and maybe as far south as E Upper. The SREF also has this idea. So
will watch this, but there is enough dynamics with the shear
approaching 35knots that something could become a problem, even in N
Lower. So will go with the bulk of the rain and thunder to the
north, and watch this as it moves through Sunday night.
.LONG TERM...(Monday night through Friday)
Issued at 318 AM EDT Sat Jul 27 2019
High Impact Weather Potential...Thunderstorms possible Sunday into
Monday.
Extended (Monday through Thursday)...Monday, the thunderstorms
continue into the afternoon as the front passes through the region,
and with the bulk of the convection over by 00z. Things start to dry
out overnight, and then high pressure builds into the region and
remains over the Upper Great Lakes through Friday, and by the looks
of the models, Saturday as well. Tuesday the GFS and a bit of the
ECMWF is showing some showers as a secondary trough moves through
the region. However, the trend itself looks dry and temperatures
bouncing above and below normal as the various fronts move through
the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat Jul 27 2019
Gusty southerly winds are expected to continue today ahead of a cold
front that will cross the region tonight. Scattered showers and a
few storms will remain possible at all TAF sites this afternoon
through early evening as daytime heating and the approaching front
are expected to aid in initiating additional convection. After the
frontal passage tonight, drier weather is expected along with a
weakening pressure gradient/lighter winds. Overall, primarily VFR
CIGS/VSBYS anticipated, unless under a stronger shower/storm where
brief and erratic winds will also be possible.
&&
.MARINE...
Issued at 138 PM EDT Sat Jul 27 2019
Gusty southerly advisory level winds will continue over the majority
of nearshore waters this afternoon, in advance of a cold front that
crosses the region tonight. Scattered showers and storms will be
common into this evening until the front passes, dries out the
atmosphere, and brings in a looser pressure gradient/lighter winds.
Quiet weather returns to the region Sunday; however, another area of
low pressure crosses the region Sunday night into Monday, bringing
more showers and storms, along with another shot at advisory level
winds/waves. High pressure then settled overhead Monday night-
Tuesday with a return to tranquil weather.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ020-
025-031-095-096.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>349.
LM...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for LMZ346.
SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
342-344>346.
LS...NONE.
&&
UPDATE...MG
NEAR TERM...MG
SHORT TERM...JL
LONG TERM...JL
AVIATION...MG
MARINE...MGHazardous weather outlook, Jul 27, 5:48 AM EST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
648 AM EDT Sat Jul 27 2019
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-281100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
648 AM EDT Sat Jul 27 2019
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Today and tonight.
There is a high swim risk along the Lake Michigan beaches of
Mackinac County along US-2, as well as the Lake Michigan beaches
from Manistee to Leelanau county in northwest lower Michigan.
Scattered thunderstorms will continue to impact northern Michigan
today and this evening. A few severe thunderstorms are possible in
northern lower Michigan, mainly south of M-68. Damaging winds is
the main threat, and to a lesser degree, large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional thunderstorms are possible Sunday night into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 27, 11:31 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1231 PM EDT Sat Jul 27 2019
MIZ032-033-271700-
Missaukee-Wexford-
1231 PM EDT Sat Jul 27 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEXFORD AND
NORTHWESTERN MISSAUKEE COUNTIES...
At 1231 PM EDT, a strong thunderstorm was located near Meauwataka, or
11 miles north of Cadillac, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lake City, Manton, Jennings, Morey and Meauwataka.
LAT...LON 4434 8555 4443 8555 4452 8532 4451 8530
4451 8514 4430 8514
TIME...MOT...LOC 1631Z 268DEG 29KT 4440 8550
GILLENSpecial weather statement, Jul 27, 12:00 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
100 PM EDT Sat Jul 27 2019
MIZ033-034-271745-
Roscommon-Missaukee-
100 PM EDT Sat Jul 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ROSCOMMON
AND NORTHERN MISSAUKEE COUNTIES...
At 1259 PM EDT, radar indicated strong thunderstorms located along a
line extending from Moorestown to near Lake City. Movement was east
at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Houghton Lake, Roscommon, Lake City, Roscommon County Airport,
Higgins Lake, Moorestown, North Higgins Lake, South Higgins Lake,
Merritt and Stittsville.
LAT...LON 4432 8529 4451 8514 4451 8443 4429 8476
TIME...MOT...LOC 1659Z 270DEG 26KT 4449 8497 4435 8517
GILLEN
Special weather statement, Jul 27, 12:29 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Gaylord MI
129 PM EDT Sat Jul 27 2019
MIZ086-095-271815-
Western Chippewa-Western Mackinac-
129 PM EDT Sat Jul 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CHIPPEWA
AND NORTHWESTERN MACKINAC COUNTIES...
At 128 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Eckerman to 7 miles west
of Hulbert to near Curtis. Movement was east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Point Iroquois, Curtis, Hulbert, Corinne, Bayview Campground,
Strongs, Garnet, Naubinway, Gilchrist, Eckerman, Engadine, Rexton,
Gould City, Raco, Garfield Township, Mackinaw Lake and Platt Lake.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4655 8491 4651 8489 4649 8481 4652 8471
4652 8462 4646 8456 4625 8493 4604 8545
4605 8549 4601 8556 4613 8587 4616 8586
4625 8564 4625 8524 4643 8524 4656 8502
TIME...MOT...LOC 1728Z 287DEG 16KT 4650 8501 4634 8530 4616 8572
STJSpecial weather statement, Jul 27, 12:56 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Gaylord MI
156 PM EDT Sat Jul 27 2019
MIZ034-035-271830-
Roscommon-Ogemaw-
156 PM EDT Sat Jul 27 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN OGEMAW AND CENTRAL
ROSCOMMON COUNTIES...
At 156 PM EDT, a strong thunderstorm was located over Roscommon
County Airport, or near Prudenville, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Houghton Lake, West Branch, Prudenville, St. Helen, Roscommon County
Airport, Higgins Lake, Clear Lake, Lake St. Helen and South Higgins
Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4431 8479 4447 8475 4443 8419 4421 8424
TIME...MOT...LOC 1756Z 277DEG 30KT 4438 8467
GILLEN